Tennessee, 2008Damaging Wind in Tennessee, January 8, 2008
January 8, 2008 · NWS MRX · 1 event in 1 county or zone
A cold front moved into the region later in the evening when instability was weak creating only isolated convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the region later in the evening when instability was weak creating only isolated convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 8, 9:30 PM CST, 15 minutes earlier.
Area forecast discussion, Jan 8, 9:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EST TUE JAN 8 2008
.DISCUSSION...COLD FRONT APPROACHING THE AREA TODAY. MAIN RAIN BAND
NOT EXPECTED TO PUSH IN UNTIL THIS EVENING. HOWEVER...MAY SEE A FEW
ISOLATED SHOWERS OUT AHEAD DURING THE AFTERNOON. OF CONCERN FOR
THIS AFTERNOON WILL BE INCREASING WINDS AT THE HIGH ELEVATIONS.
STRONG 850MB JET WILL BE OVER THE REGION TODAY AND COULD SEE WINDS
REACH INTO ADVISORY LEVEL MAINLY OVER EASTERN MOUNTAINS. WILL
UPDATE ZONE PACK LATE MORNING TO INCREASE WINDS...ALL ELSE LOOKS
GOOD IN FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 46 61 46 65 / 30 90 10 50 80
KNOXVILLE AIRPORT, TN 69 49 58 44 62 / 20 90 10 50 80
OAK RIDGE, TN 67 47 58 43 60 / 20 90 10 50 80
TRI CITIES AIRPORT, TN 68 47 56 35 57 / 10 90 20 30 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Jan 8, 2:57 AM CST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 AM EST TUE JAN 8 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
357 AM EST TUE JAN 8 2008 /257 AM CST TUE JAN 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN
REGION FROM THE WEST TODAY AND TONIGHT. SOME STRONG WINDS CAN BE
EXPECTED AHEAD OF THIS SYSTEM LATE THIS AFTERNOON AND THIS EVENING
ACROSS THE HIGHER ELEVATIONS.
A COLD FRONT WILL MOVE ACROSS THE AREA LATER TONIGHT...BRINGING
SHOWERS AND A CHANCE OF THUNDERSTORMS. STRONG WINDS ALOFT COULD
BE BROUGHT DOWN TO THE SURFACE BY THE THUNDERSTORMS...AND PRODUCE
LOCALLY STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON THURSDAY
AND THURSDAY NIGHT. GUSTY WINDS AHEAD OF THE SYSTEM WILL AGAIN BE
POSSIBLE...ALONG WITH A CHANCE OF THUNDERSTORMS. AT THIS TIME THERE
DOES APPEAR TO BE A POTENTIAL FOR SOME SEVERE WEATHER. STAY TUNED
TO LATER FORECASTS AND OUTLOOKS FOR MORE DETAILS AND INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.
Thunderstorm Wind, Sequatchie
- When
- January 8, 9:45 PM CST
- Where
- Sequatchie County, 1.78 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.360, -85.400
A few trees were reported down on West Valley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67956.